How Chemotherapy can Affect Diabetes

chemotherapy and diabetesChemotherapy can have many side effects on the body, some of which can complicate both type 1 and type 2 diabetes. As chemotherapy is used to treat serious diseases, this can further compound the emotional stress of trying to manage and control your diabetes.


What is Chemotherapy?


Most commonly used to treat cancer, chemotherapy involves the administration of either one cytotoxic antineoplastic drug or a combination of more than one. Chemotherapy may be used to cure a disease, or to provide palliative relief to prolong the life of the patient. Classic chemotherapeutic treatments work by killing cells that divide rapidly, but it isn’t restricted to cancer cells, and can also kill cells that divide rapidly under normal circumstances.


Appetite and Nausea


One of the most common side effects of chemotherapy is nausea, vomiting and loss of appetite. For diabetics, eating regularly is important for maintaining blood sugar level control, so if you are unable to eat, this could lead to a hypoglycemic attack. There are anti-nausea medications that can help control the nausea. Another alternative is calorie rich drinks that act as a meal replacement, which your doctor can recommend to you if necessary.


For those that are dependent on injections of insulin, it is often recommended that you have the first course of chemotherapy as an inpatient in hospital so that your blood sugars can be monitored closely and if you need sugar quickly, it can be given intravenously through a drip rather than orally through the mouth.




Occasionally a component of chemotherapy is the use of a steroid drug. Steroids can affect the blood sugar levels by hindering the action of insulin and causing the liver to produce more glucose, so it is important for your doctor to help you manage and prepare for any such effects.


Risks of Infection


Diabetes negatively affects the body’s ability to fight off infection, and this can be worsened by chemotherapy due to the immunosuppressive actions of the drugs administered. It is important to watch out for any signs of infection, such as fevers or worsened wound healing and seek medical attention if either of these symptoms occur.


Peripheral Neuropathy


A common complication of diabetes is peripheral neuropathy, and the symptoms of this disorder can be worsened by the use of chemotherapy. In some cases, peripheral neuropathy can be actually caused by chemotherapy. This is because damage to the nerve cells can occur as the chemotherapy drugs travel through the body to kill the cancer cells. Symptoms of peripheral neuropathy can include pain in the hands or feet, difficulty with picking things up or doing up buttons, sensitivity to temperatures, muscle weakness, decreased reflexes, balance problems and loss of sensation.


These symptoms often seem the most severe after chemotherapy, and can last for up to 5 months post treatment. Sometimes the symptoms may decrease over time, but it usually takes several months to recover. In some cases, however, the damage to the nerves is permanent, and the severity of the symptoms may not diminish at all. If you develop any of the symptoms of peripheral neuropathy, discuss with your doctor the best way to move forward during your chemotherapy or after it has been completed.

Next Post → ← Previous Post